Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Pittsburgh, PA

June 23, 2017Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 23, 2017, 4:04 PM EDT for Indiana County, Pennsylvania. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 4:04 PM EDT (20:04 UTC)
Expired
Jun 23, 2017, 10:00 PM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Indiana County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:30 PM EDTFLASH FLOODIndiana, PASEVERAL ROADS CLOSED DUE TO HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS51 KPBZ 232004
FFWPBZ
PAC063-240200-
/O.NEW.KPBZ.FF.W.0032.170623T2004Z-170624T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
404 PM EDT FRI JUN 23 2017

...FLASH FLOOD EMERGENCY FOR ARMSTRONG...BRUSH VALLEY...CENTER...AND 
WHITE TOWNSHIPS...

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Indiana County in west central Pennsylvania...

* Until 1000 PM EDT.

* At 402 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 6 inches of rain have 
  fallen in the last 24 hours. Flash flooding is expected to occur.

  This is a FLASH FLOOD EMERGENCY for Armstrong, Brush Valley, 
Center, and White Townships.  This is a PARTICULARLY DANGEROUS 
SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Indiana, Homer City, Chevy Chase Heights, Lucerne Mines,
  Jacksonville, Brush Vly and Yellow Creek State Park.

Additional rainfall amounts of two inches are possible in the warned 
area through midnight.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 4063 7905 4048 7903 4057 7930 4068 7921

$$
2 follow-up statements
060 
WGUS71 KPBZ 232236
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
636 PM EDT FRI JUN 23 2017

PAC063-240200-
/O.CON.KPBZ.FF.W.0032.000000T0000Z-170624T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
636 PM EDT FRI JUN 23 2017

...THIS IS A FLASH FLOOD EMERGENCY FOR ARMSTRONG...BRUSH 
VALLEY...CENTER...AND WHITE TOWNSHIPS...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL INDIANA COUNTY...

At 633 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to six inches of rain have fallen. Flash flooding is 
already occurring.

This is a FLASH FLOOD EMERGENCY for Armstrong, Brush Valley, Center, 
and White Townships.  This is a PARTICULARLY DANGEROUS SITUATION. 
SEEK HIGHER GROUND NOW! 

Some locations that will experience flooding include...
Indiana, Homer City, Chevy Chase Heights, Lucerne Mines,
Jacksonville, Brush Vly and Yellow Creek State Park.

Additional rainfall amounts up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 4063 7905 4048 7903 4057 7930 4068 7921

$$
727 
WGUS71 KPBZ 240148
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
948 PM EDT FRI JUN 23 2017

PAC063-240156-
/O.CAN.KPBZ.FF.W.0032.000000T0000Z-170624T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
948 PM EDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR CENTRAL INDIANA COUNTY IS CANCELLED...

Additional flooding has not developed this afternoon and evening, so 
the flash flood warning is cancelled. A flash flood watch remains in 
effect until 2am Saturday, and an areal flood warning remains in 
effect until 2:45am Saturday. Please continue to heed any remaining 
road closures.

LAT...LON 4063 7905 4048 7903 4057 7930 4068 7921

$$
33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:39 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 1:39 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
139 PM EDT Fri Jun 23 2017

.SYNOPSIS...
Downpours are possible through tonight with a tropical airmass
in place. A cold front sweeping through early Saturday will
return comfortable humidity levels by the weekend. Below normal
temperatures greet us early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Widespread area of rain continues to impact the northern part
of the forecast area. The forecast has not changed much with
the 12Z NCEP suite. Heaviest rain axis has shifted slightly
north into southwestern PA mostly along and south of US 40 where
potentially upwards of 3.5" of rain could fall. The remaining
part of the hydro discussion including rivers can be found in
the hydro section near the end of this product.

Severe threat remains a concern as a dry slot is working its
way up the Ohio river into parts of southeastern Ohio and
northern West Virginia. This will allow the atmosphere to
destabilize and potentially foster development of bowing
segments that are capable of producing damaging winds. Forecast
soundings illustrate wind as the primary threat. Hodographs are
not too impressive given mostly speed shear, however if a storm
deviates to become a right mover then a weak tornado is
possible. Reviewing CIPS analogs for this scenario, they portray
a non zero tornado threat due to several of the top analogs
showing 1-2 tornadoes happened. This is further supported by
updraft helicity fields from experimental NCAR 3km CAM. At this
time, any severe weather should be along and south of the
clearing that will be working into northern WV and southern PA.

Pops will be categorical most of the night as a slug of rain
moves through. Very little change to the grids other than to
speed up timing of the back edge.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Dry and less humid air will be welcome news for many this
weekend as dewpoints drop into the 50s! Northwest winds behind
the baroclinic zone will clear out the sky during the morning,
however moisture will be on the increase as a fast moving
shortwave trough crosses during the evening hours. The column is
fairly dry, so no measurable QPF is foreseen Saturday. Dry
weather continues for the second half of the weekend despite
less sunshine. Yet another passing short wave will bring clouds
and given its stronger than the one Saturday isolated showers
are possible north of the I-76 corridor in the late afternoon /
early evening hours Sunday.

Mid level heights continue to fall as we kick off a new work
week. Most of the energy will reside along the lakes, so precip
chances are small over northern WV and western MD when compared
to northwest PA. Any shower will be brief. The bigger story is
the spring like feel as daytime high temps do not leave the 60s
Monday! This will be almost 15 degrees below normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Highlights:
- Cool start - warm end temp wise
- Unsettled weather returns Friday
- No heat waves or high water threat

Mid level heights increase with a ridge building into the
eastern United States. This will bring temps back to normal
levels by Thursday and above normal by a week from now.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Tropical moisture will continue to stream northward ahead of an
approaching cold front this afternoon. Interaction with the
aforementioned front and digging shortwave will support periods
of rain and an increasing chance for thunderstorms through the
afternoon. Confidence in widespread MVFR and brief IFR
visibility restrictions is high for the remainder of the day in
periods of heavy rain, with the expectation that IFR cigs will
lift over most terminals this afternoon. Some thunderstorms may
be severe, with strengthening shear/jet support, which could
result in strong/severe gusts at terminals this afternoon.

Restrictions will likely continue tonight as the remnants of
Cindy pass along the PA/WV border. Cigs may fall back to IFR
after sunset with some fog possible with saturated conditions.
But, improvement is expected by Saturday morning as surface
ridging builds overhead.

WSW wind will remain gusty through the afternoon and again
tomorrow.

.OUTLOOK...
Upper trough may bring occasional restrictions Sun and Mon in
afternoon showers/storms.

&&

.HYDROLOGY...
The flash flood watch remains on track. The axis of highest QPF
has shifted a little north to far southern PA where 24 hour
amounts in excess of three inches are possible. HRRR shows a
several hour period of moderate to heavy rainfall thankfully it
is across a region that was not impacted by the nearly 4-6" of
rain that fell in parts of Indiana county last evening.

Warm rain process and PRE setup remain in place. PWATS are
pushing two inches while warm cloud depths are in excess of
13kft. The low level jet continues to pump moisture from Cindy
into our region. All of these point to enhanced convergence
ahead of the front.

River forecasts have been tweaked upward across Mon and
headwaters of Ohio river. We still do not have any forecast
points going to flood, but Pittsburgh, Elizabeth, and Charleroi
are predicted to reach action stage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ057>059-068-069.
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
     073>076.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
     509>514.

&&
Hazardous weather outlook, Jun 23, 3:46 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
346 AM EDT Fri Jun 23 2017

MDZ001-OHZ057>059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021-509>514-240800-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
346 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the Flash Flood Watch, isolated strong to severe
thunderstorms are possible with damaging wind the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-WVZ001-240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-
346 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected today and tonight. Isolated
strong to severe thunderstorms are possible today with damaging wind
and heavy rainfall the primary threats. Heavy rainfall could cause
local high water problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 23, 1:48 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
148 PM EDT FRI JUN 23 2017

PAZ007-013-014-231815-
Butler-Lawrence-Mercer-
148 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN MERCER...LAWRENCE AND NORTHWESTERN
BUTLER COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Oakwood, or
near New Castle, moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Castle...                     Grove City...
Slippery Rock...                  New Wilmington...
Oakwood...                        New Castle Northwest...
Prospect...                       Bessemer...
Harrisville...                    Plain Grove Township...
South New Castle...               West Liberty...

This includes  Interstate 79 in Pennsylvania between mile markers 66
and 84.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4092 8051 4110 8051 4115 8002 4088 8002
TIME...MOT...LOC 1747Z 264DEG 30KT 4102 8042

34
Special weather statement, Jun 23, 2:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
237 PM EDT FRI JUN 23 2017

OHZ050-059-PAZ029-031-WVZ002>004-231900-
Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio-
237 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN BELMONT...
SOUTHWESTERN WASHINGTON...NORTH CENTRAL GREENE...OHIO...NORTHEASTERN
MARSHALL AND SOUTHERN BROOKE COUNTIES...

At 237 PM EDT, a strong thunderstorm was located over Martins Ferry,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
Bellaire...                       Warwood...
Bethlehem...                      West Liberty...
Triadelphia...                    Clearview...
Valley Grove...                   Wolfdale...
Tiltonsville...                   Bridgeport...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 222 and 225.

  Interstate 70 in West Virginia between mile markers 0 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 12.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4003 8081 4017 8083 4026 8032 3999 8029
TIME...MOT...LOC 1837Z 264DEG 32KT 4009 8074

34
Local storm report, Jun 23, 3:19 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FLASH FLOOD      6 N CLAYSVILLE          40.21N  80.41W
06/23/2017                   WASHINGTON         PA   TRAINED SPOTTER

            DUTCH FORK CREEK OUT OF BANK AND ROAD IS FLOODED

&&

EVENT NUMBER PBZ1701658

RCC
Special weather statement, Jun 23, 3:29 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
329 PM EDT FRI JUN 23 2017

PAZ031-075-232000-
Greene-Fayette-
329 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL GREENE AND WEST CENTRAL FAYETTE COUNTIES...

At 329 PM EDT, a strong thunderstorm was located near Waynesburg,
moving east at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Masontown...                      Brownsville...
Jefferson Boro...                 Fairdale...
Isabella...                       Nemacolin...
Republic...                       Carmichaels...
Rices Landing...                  New Salem...
Grindstone...

This includes  Interstate 79 in Pennsylvania between mile markers 8
and 14.

LAT...LON 3981 8019 3987 8023 4004 7984 3986 7976
TIME...MOT...LOC 1929Z 247DEG 32KT 3986 8016

34
Local storm report, Jun 23, 3:45 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 NW SOUTH STRABANE     40.15N  80.18W
06/23/2017                   WASHINGTON         PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND STRUCTURAL COLLAPSE IN AMWELL
            TWP

&&

EVENT NUMBER PBZ1701659

FRIES
Local storm report, Jun 23, 3:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      BROOKLINE               40.39N  80.02W
06/23/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            NOBLES LANE AND STATE ROUTE 51 HIGH WATER

&&

EVENT NUMBER PBZ1701660

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:59 AM EDTAreal Flood WarningPBZArmstrong, Indiana24 hr
Jun 23, 1:48 PM EDTSpecial Weather StatementPBZLawrence27 min
Jun 23, 2:47 PM EDTTornado WarningPBZWashington28 min
Jun 23, 2:56 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 23, 3:09 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland36 min
Jun 23, 3:29 PM EDTSpecial Weather StatementPBZGreene31 min
Jun 23, 3:40 PM EDTFlash Flood WarningPBZWashington6 hr
Jun 23, 3:47 PM EDTSevere Thunderstorm WarningPBZFayette, Washington, Westmoreland43 min
Jun 23, 3:59 PM EDTSevere Thunderstorm WarningPBZFayette, Greene46 min
Jun 23, 4:27 PM EDTFlash Flood WarningPBZFayette, Greene8 hr
Jun 23, 4:30 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland30 min
Jun 23, 4:38 PM EDTFlash Flood WarningPBZWestmoreland8 hr
Jun 23, 4:40 PM EDTTornado WarningPBZGreene35 min
Jun 23, 4:46 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington44 min
Jun 23, 5:29 PM EDTSevere Thunderstorm WarningPBZFayette, Greene61 min
Jun 23, 5:35 PM EDTTornado WarningPBZFayette, Greene25 min
Jun 23, 5:57 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.